• Community
Media Contact:
(859) 301-6300

SIGN UP FOR NEWS
Please enter your email address in the box

  • Search All Services
  • select
Please check the boxes next to the newsletters you wish to receive.


 
9.11.2013
Contact this department
Open a printer-friendly version of this page to print
Email this page to a friend

News Room: ENQUIRER: Caution: Supplements may increase bleeding

To download a pdf of this article, please click here.

Enquirer
By: Toni Schklar

An estimated 60 percent of Americans use supplements to enhance their health. These products are pharmacologically active and naturally occurring. Since they are not “prescribed,” many people are unaware of the potential side effects to watch for – the types of “warnings” that normally accompany a traditional prescription when it is picked up at the pharmacy.

Despite their natural source, some supplements can contribute to prolonged and excessive bleeding during surgery, upon injury, with ulcers, and in seniors whose blood vessels tend to be more fragile. When combined with traditional medicines that affect blood clotting such as anticoagulents and antiplatelets (ex: Coumadin, Plavix, Aspirin) or non-steroidal antiinflammatory drugs (ex: Motrin, Advil, Mobic), the risk of bleeding is increased.

It is essential that your physician know what supplements you are taking in order to avoid medical and surgical complications, and to assure that you are not inadvertently complicating your daily well-being by taking a supplement that is actually contraindicated for you.

A good example is Ginko Biloba, used to assist with memory improvement and vascular disease. All of us want to maintain and potentially enhance our memory capability. However, Ginko increases the potential for bleeding around the brain and spinal cord. It should be discontinued prior to surgery, can cause a brain bleed in vulnerable individuals, and interferes with clotting particularly in combination with other medications that affect clotting.

To be safe, discuss with your pharmacist and inform your physician about any supplements you take. Be cautious about combining supplements and other medications/over the counter drugs that also increase bleeding.


Back to top...

St. Elizabeth Campus Locations
select

Learn more about St. Elizabeth Healthcare's arrhythmia program by clicking here.
Please check the boxes next to the newsletters you wish to receive.


 
   © 2014 St. Elizabeth Healthcare. All rights reserved.
St. Elizabeth Healthcare